Alert archive / Iowa / Freeze Warnings in 2015
Freeze Warning 1, NWS La Crosse, WI
NWS La Crosse, WI issued this freeze warning at Oct 16, 2015, 3:04 AM CDT for 8 counties in Iowa; 7 counties in Wisconsin; 7 counties in Minnesota. It took effect at Oct 16, 2015, 10:00 PM CDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 16, 2015, 3:04 AM CDT (08:04 UTC)
- In effect from
- Oct 16, 2015, 10:00 PM CDT
- Expired
- Oct 17, 2015, 9:00 AM CDT
- In force
- 11 hr
- Issued by
- NWS La Crosse, WI
All 22 counties
Allamakee County, IA, Chickasaw County, IA, Clayton County, IA, Fayette County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Winneshiek County, IA, Dodge County, MN, Fillmore County, MN, Houston County, MN, Mower County, MN, Olmsted County, MN, Wabasha County, MN, Winona County, MN, Buffalo County, WI, Crawford County, WI, Grant County, WI, La Crosse County, WI, Richland County, WI, Trempealeau County, WI, Vernon County, WI
The radar
The La Crosse radar (KARX), 57 km from the middle of the area, began a volume at 08:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 8.1 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2066 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
485 WWUS73 KARX 160804 NPWARX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE LA CROSSE WI 304 AM CDT FRI OCT 16 2015 ...WIDESPREAD FREEZE TONIGHT... .THE COLDEST AIR OF THE YOUNG FALL SEASON MOVES IN TONIGHT...WITH LOWS BOTTOMING OUT IN THE 20S TO TEENS. IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041- 053>055-061-161615- /O.NEW.KARX.FZ.W.0001.151017T0300Z-151017T1400Z/ MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- BUFFALO-TREMPEALEAU-LA CROSSE-VERNON-CRAWFORD-RICHLAND-GRANT- INCLUDING THE CITIES OF...DECORAH...WAUKON...CHARLES CITY... OELWEIN...ROCHESTER...WINONA...AUSTIN...LA CROSSE...VIROQUA... PRAIRIE DU CHIEN...RICHLAND CENTER...PLATTEVILLE 304 AM CDT FRI OCT 16 2015 ...FREEZE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 9 AM CDT SATURDAY... THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 9 AM CDT SATURDAY. * TEMPERATURE...LOWS IN THE 20S TO TEENS. * IMPACTS...A WIDESPREAD FREEZE WILL OCCUR. IF GARDENS ARE STILL PRODUCING...HARVEST TODAY OR LOSE WHAT IS LEFT TO THE FREEZING CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$
5 follow-up statements
933 WWUS73 KARX 161522 NPWARX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE LA CROSSE WI 1022 AM CDT FRI OCT 16 2015 ...FREEZING TEMPERATURES TONIGHT... .A WIDESPREAD HARD FREEZE WILL OCCUR TONIGHT AS TEMPERATURES DROP INTO THE 20S WITH A FEW FAVORED COLD SPOTS DIPPING INTO THE TEENS. IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041- 053>055-061-170000- /O.CON.KARX.FZ.W.0001.151017T0300Z-151017T1400Z/ MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- BUFFALO-TREMPEALEAU-LA CROSSE-VERNON-CRAWFORD-RICHLAND-GRANT- INCLUDING THE CITIES OF...DECORAH...WAUKON...CHARLES CITY... OELWEIN...ROCHESTER...WINONA...AUSTIN...LA CROSSE...VIROQUA... PRAIRIE DU CHIEN...RICHLAND CENTER...PLATTEVILLE 1022 AM CDT FRI OCT 16 2015 ...FREEZE WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 9 AM CDT SATURDAY... * LOW TEMPERATURES TONIGHT WILL BE IN THE TEENS AND 20S. * A WIDESPREAD HARD FREEZE WILL OCCUR ENDING THE GROWING SEASON FOR ANY UNPROTECTED PLANTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ 04
753 WWUS73 KARX 162025 NPWARX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE LA CROSSE WI 325 PM CDT FRI OCT 16 2015 ...THE GROWING SEASON WILL END TONIGHT... .THE GROWING SEASON WILL COME TO AN END TONIGHT AS WIDESPREAD FREEZING TEMPERATURES ARE EXPECTED. READINGS WILL DROP INTO THE 20S WITH SOME LOCATIONS DIPPING INTO THE TEENS. IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041- 053>055-061-170430- /O.CON.KARX.FZ.W.0001.151017T0300Z-151017T1400Z/ MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- BUFFALO-TREMPEALEAU-LA CROSSE-VERNON-CRAWFORD-RICHLAND-GRANT- INCLUDING THE CITIES OF...DECORAH...WAUKON...CHARLES CITY... OELWEIN...ROCHESTER...WINONA...AUSTIN...LA CROSSE...VIROQUA... PRAIRIE DU CHIEN...RICHLAND CENTER...PLATTEVILLE 325 PM CDT FRI OCT 16 2015 ...FREEZE WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 9 AM CDT SATURDAY... * LOW TEMPERATURES TONIGHT WILL BE IN THE TEENS AND 20S. * THE GROWING SEASON WILL END FOR ANY UNPROTECTED PLANTS AS WIDESPREAD FREEZING TEMPERATURES WILL OCCUR. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ 04
557 WWUS73 KARX 170121 NPWARX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE LA CROSSE WI 821 PM CDT FRI OCT 16 2015 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041- 053>055-061-171400- /O.CON.KARX.FZ.W.0001.151017T0300Z-151017T1400Z/ MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- BUFFALO-TREMPEALEAU-LA CROSSE-VERNON-CRAWFORD-RICHLAND-GRANT- INCLUDING THE CITIES OF...DECORAH...WAUKON...CHARLES CITY... OELWEIN...ROCHESTER...WINONA...AUSTIN...LA CROSSE...VIROQUA... PRAIRIE DU CHIEN...RICHLAND CENTER...PLATTEVILLE 821 PM CDT FRI OCT 16 2015 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT SATURDAY... * TEMPERATURES...22 TO 28 DEGREES OVERNIGHT...COLDEST IN LOW LYING AND COULEE AREAS. * IMPACTS...SENSITIVE VEGETATION WILL BE DAMAGED OR KILLED UNLESS PRECAUTIONS ARE TAKEN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ LAWRENCE
066 WWUS73 KARX 170752 NPWARX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE LA CROSSE WI 252 AM CDT SAT OCT 17 2015 ...FREEZE WARNING REMAINS IN EFFECT THIS MORNING... .THE COMBINATION OF CLEAR SKIES AND LIGHT WINDS HAS ALLOWED TEMPERATURES TO FALL INTO THE 25 TO 30 DEGREE RANGE ACROSS SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND WESTERN WISCONSIN. TEMPERATURES THIS COLD WILL KILL OR DAMAGE SENSITIVE VEGETATION UNLESS IT IS PROTECTED. IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041- 053>055-061-171400- /O.CON.KARX.FZ.W.0001.000000T0000Z-151017T1400Z/ MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- BUFFALO-TREMPEALEAU-LA CROSSE-VERNON-CRAWFORD-RICHLAND-GRANT- INCLUDING THE CITIES OF...DECORAH...WAUKON...CHARLES CITY... OELWEIN...ROCHESTER...WINONA...AUSTIN...LA CROSSE...VIROQUA... PRAIRIE DU CHIEN...RICHLAND CENTER...PLATTEVILLE 252 AM CDT SAT OCT 17 2015 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING... * TEMPERATURES WILL FALL INTO THE 20S EARLY THIS MORNING. THE COLDEST TEMPERATURES WILL BE FOUND IN THE LOW LYING AND COULEE AREAS. * SENSITIVE VEGETATION WILL BE DAMAGED OR KILLED UNLESS PRECAUTIONS ARE TAKEN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ BOYNE
197 WWUS73 KARX 171400 NPWARX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE LA CROSSE WI 900 AM CDT SAT OCT 17 2015 ...THE GROWING SEASON HAS ENDED... .WITH TEMPERATURES WARMING BACK TO OR ABOVE FREEZING THIS MORNING...THE FREEZE WARNING WILL BE ALLOWED TO EXPIRE. IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041- 053>055-061-171500- /O.EXP.KARX.FZ.W.0001.000000T0000Z-151017T1400Z/ MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- BUFFALO-TREMPEALEAU-LA CROSSE-VERNON-CRAWFORD-RICHLAND-GRANT- INCLUDING THE CITIES OF...DECORAH...WAUKON...CHARLES CITY... OELWEIN...ROCHESTER...WINONA...AUSTIN...LA CROSSE...VIROQUA... PRAIRIE DU CHIEN...RICHLAND CENTER...PLATTEVILLE 900 AM CDT SAT OCT 17 2015 ...FREEZE WARNING WILL EXPIRE AT 9 AM CDT THIS MORNING... THE FREEZE WARNING WILL BE ALLOWED TO EXPIRE AS TEMPERATURE WARM BACK TO OR ABOVE THE FREEZING MARK. $$ 04
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this freeze warning went out at Oct 16, 3:00 AM CDT, 4 minutes earlier.
Area forecast discussion, Oct 16, 3:00 AM CDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
300 AM CDT FRI OCT 16 2015
.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 300 AM CDT FRI OCT 16 2015
HIGH PRESSURE BUILDS ACROSS THE UPPER MISSISSIPPI RIVER VALLEY FOR
THE WEEKEND...WITH SUNNY DAYS AND CLEAR NIGHTS FOR MOST. THE HIGH
WILL ALSO HELP USHER IN SOME COLDER...CANADIAN AIR. TEMPERATURES ARE
GOING TO TAKE QUITE A NOSE DIVE COMPARED TO PREVIOUS
DAYS/WEEKS...WITH SAT MORNING SHAPING UP AS THE COLDEST OF THE YOUNG
FALL SEASON. NAEFS 850 MB TEMP ANOMALIES HOVER AROUND -1 THROUGH
SAT...WITH 850 MB TEMPS FALLING FROM 2 C AT 00Z FRI TO -6 C BY 18Z
TODAY. HIGHS TODAY WILL BE HARD PRESSED TO BREAK 50 FOR MUCH OF THE
FORECAST AREA. TONIGHT...WITH A PRIME RADIATIONAL COOLING SETUP AND
THE INFLUX OF COLD AIR FROM THE NORTH...LOWS IN THE 20S AND TEENS
ARE EXPECTED. A WIDESPREAD KILLING FREEZE/FROST WILL OCCUR. WILL
ISSUE A FREEZE WARNING FOR TONIGHT/SAT MORNING. TIME TO PICK
WHATEVER YOU STILL HAVE GROWING IN THE GARDEN.
THANKFULLY...THE BLAST OF COLD WILL BE SHORT LIVED AS THE SURFACE
HIGH SHIFTS EAST SUNDAY...AND WINDS SHIFT TO THE SOUTH. SEASONABLE
NORMALS SHOULD ROUND OUT THE WEEKEND.
.LONG TERM...(MONDAY THROUGH THURSDAY)
ISSUED AT 300 AM CDT FRI OCT 16 2015
LONG TERM MODELS IN GOOD AGREEMENT ON A SHIFT IN THE UPPER LEVEL
FLOW...WITH RIDGING TO ZONAL FLOW TAKING OVER FOR MUCH OF THE NEW
WEEK. 850 MB NAEFS TEMP ANOMALIES DO A 180...MOVING TO +1 FOR
MON/TUE...WHILE 850 MB TEMPS IN THE GFS/EC WARM TO 14 C BY 00Z TUE.
NOT SOLD THAT WE WILL BE ABLE TO MIX ALL THAT WARM AIR DOWN /BUFKIT
SOUNDINGS MIX TO AROUND 900 MB/...BUT HIGHS BACK INTO THE MID 60S TO
AROUND 70 LOOK LIKELY.
A TIGHT PRESSURE GRADIENT WILL HAVE SOME SAY INTO THE WARMING FOR
THE START OF THE NEW WORK WEEK...AND ITS LOOKING RATHER
BREEZY...ESPECIALLY MONDAY. SUSTAINED SOUTHERLY WINDS OF 20 TO 25
MPH AND GUSTS UPWARDS OF 35 ARE PROBABLE FOR OPEN/UNSHELTERED AREAS.
WITH THE PATTERN SHIFT WILL COME SOME CHANCES FOR RAIN. MODELS
SUGGEST A SHORTWAVE WILL MOVE ACROSS SOUTHERN CANADA LATE MONDAY.
WHILE THE UPPER LEVEL FORCING WILL HOLD THERE...AN ASSOCIATED SFC
FRONT WILL SLIDE OVER THE UPPER MISSISSIPPI RIVER VALLEY...LAYING UP
WEST-EAST. NOT MUCH SATURATION SOUTH OF THE SHORTWAVE...AND THINK
THE BOUNDARY COULD HAVE A HARD TIME PRODUCING PCPN.
COME TUE...A STRONGER SHORTWAVE TROUGH IS PROGGED TO SLIP OVER THE
NORTHERN PLAINS LATE IN THE DAY WHILE A RIPPLE IN THE FLOW MOVES OUT
OF THE SOUTHERN PLAINS AND ACROSS THE LOCAL AREA. BOTH WILL INTERACT
WITH THE LEFT OVER FRONT. SATURATION STILL AN ISSUE...BUT LOOKS
DEEPER...ESPECIALLY IN THE NORTH. WOULD EXPECT SOME SHOWERS TO
DEVELOP IN RESPONSE TO THE MIX...WITH THE THREAT CONTINUING THROUGH
WED. OVERALL...CURRENT SCENARIO WOULD KEEP THE HIGHER CHANCES ACROSS
NORTHERN PARTS OF THE REGION.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 1142 PM CDT THU OCT 15 2015
VFR THROUGH THE PERIOD WITH SOME INCREASE IN DIURNALLY DRIVEN
CUMULUS THROUGH THE LATE MORNING AND AFTERNOON...ESPECIALLY AROUND
KLSE WHERE A BRIEF PERIOD OF BROKEN CEILINGS IS POSSIBLE.
OTHERWISE...ONLY LOOKING FOR SOME PASSING MID AND HIGH CLOUDS DURING
THE TAF PERIOD...AS LIGHTER NORTHWEST WINDS OF 10 KNOTS OR LESS
THROUGH SUNRISE GET A LITTLE GUSTY UP TO 20-25 KNOTS LATER
TODAY...BEFORE DIMINISHING RAPIDLY AGAIN BY SUNSET.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...FREEZE WARNING FROM 10 PM THIS EVENING TO 9 AM CDT SATURDAY FOR
WIZ032-033-041-053>055-061.
MN...FREEZE WARNING FROM 10 PM THIS EVENING TO 9 AM CDT SATURDAY FOR
MNZ079-086>088-094>096.
IA...FREEZE WARNING FROM 10 PM THIS EVENING TO 9 AM CDT SATURDAY FOR
IAZ008>011-018-019-029-030.
&&
SHORT TERM.....RIECK
LONG TERM......RIECK
AVIATION.......LAWRENCEHazardous weather outlook, Oct 15, 9:48 PM CDT, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 948 PM CDT THU OCT 15 2015 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-161200- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU- ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT- 948 PM CDT THU OCT 15 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA AND SOUTHEAST MINNESOTA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A WIDESPREAD HARD FREEZE IS EXPECTED FRIDAY NIGHT INTO SATURDAY MORNING WITH TEMPERATURES FALLING INTO THE 20S. SOME OF THE USUAL COLDER LOCATIONS WILL DIP INTO THE UPPER TEENS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH THE WEEKEND. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. LAWRENCE
Nearby
Freeze Warnings in Iowa, 2015Freeze Warnings in Wisconsin, 2015Freeze Warnings in Minnesota, 2015Every freeze warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.